How is hypoglycemia managed in pediatric type 1 diabetes mellitus (DM)?

Updated: Jul 03, 2019
  • Author: William H Lamb, MD, MBBS, FRCP(Edin), FRCP, FRCPCH; Chief Editor: Sasigarn A Bowden, MD  more...
  • Print
Answer

Hypoglycemia is probably the most disliked and feared complication of diabetes, from the point of view of the child and the family. Children hate the symptoms of a hypoglycemic episode and the loss of personal control it may cause. (See Pathophysiology and Clinical.) [10]

Manage mild hypoglycemia by giving rapidly absorbed oral carbohydrate or glucose; for a comatose patient, administer an intramuscular injection of the hormone glucagon, which stimulates the release of liver glycogen and releases glucose into the circulation. Where appropriate, an alternative therapy is intravenous glucose (preferably no more than a 10% glucose solution). All treatments for hypoglycemia provide recovery in approximately 10 minutes. (See Treatment.)

Occasionally, a child with hypoglycemic coma may not recover within 10 minutes, despite appropriate therapy. Under no circumstances should further treatment be given, especially intravenous glucose, until the blood glucose level is checked and still found to be subnormal. Overtreatment of hypoglycemia can lead to cerebral edema and death. If coma persists, seek other causes.

Hypoglycemia was a particular concern in children younger than 4 years because the condition was thought to lead to possible intellectual impairment later in life. Persistent hyperglycemia is now believed to be more damaging.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!